Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 262, NWS Wichita, KS

September 29, 1998Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 29, 1998, 2:52 PM CDT for Marion County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 2:52 PM CDT (19:52 UTC)
Expired
Sep 29, 1998, 3:30 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS1 KICT 291954 RRA
SVRICT
KSC115-292030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
   NORTHEAST MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 330 PM CDT

* AT 252 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF LOST SPRINGS...OR ABOUT 34
  MILES SOUTHEAST OF SALINA...MOVING SOUTHEAST AT 40 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     LOST SPRINGS
     LINCOLNVILLE
     
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:52 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 29, 2:52 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...........CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CDT TUE SEP 29 1998

MAIN PROBLEM WILL BE TEMPERATURES.

AN UPPER LEVEL SUB TROPICAL HIGH REMAINS INTACT THROUGH F48 ACROSS
THE HIGH PLAINS OF TX WITH A DEEPENING LOW IN THE DESERT SOUTHWEST.
THE WIND FLOW PATTERN WILL ADVECT PLENTY OF MID LEVEL MOISTURE INTO
THE CWA BY F24.  THIS TREND SEEMS REASONABLE PER THE LATEST
SATTELITE PICTURES.

THE WEAK TROF OVER NORTHERN KS WILL WASH OUT OVERNIGHT AS LOW
PRESSURE DEVELOPS IN THE VICINITY OF CNK.  WITH DECENT SOUTH FLOW
ACROSS KS...I EXPECT THUNDERSTORMS TO FIRE ACROSS THE NORTHERN
SECTIONS OF KS AND SOUTHERN NE.  THICKNESS PATTERNS WOULD YIELD AN
EAST OR JUST SLIGHTLY SOUTH OF EAST MOVEMENT.  HOWEVER...PER THE
PAST COUPLE OF DAYS...I WILL KEEP SLIGHT CHANCE POPS FOR THE SC AND
SE SECTIONS DUE TO THE DIABATIC HEATING AND VERY UNSTABLE CONDITIONS
THIS AFTERNOON AND CONTINUE THE CHANCE INTO THE EVENING. CAPES ARE
PRESENTLY RUNNING AROUND 5000 JUST SOUTH OF THE BORDER WITH LI/S TO
MINUS 8.  THESE VALUES SHOULD INCREASE WITH MORE HEATING.

THE NGM PROG FOR FRONTAL POSTITION BY F36 HAS THE FRONT JUST THROUGH
CENTRAL KANSAS.  THIS POSITION SHOULD NOT HINDER TEMPERATURES IN THE
SC AND SE SECTIONS OF THE CWA AND SLIGHTLY OVER THE CENTRAL
SECTIONS.  THEREFORE...I MAY TEND TO BE SLIGHTLY WARMER THAN
GUIDANCE IN THE SOUTHERN HALF AND NEAR GUIDANCE IN THE CENTRAL
SECTIONS.  THE MODEL DOES NOT SEEM TO POOL ANY LOW LEVEL MOISTURE
AHEAD OF THE FRONT AT THIS TIME...HOWEVER...WITH STRONG DYNAMICAL
FORCING PRESENT...I WILL CARRY POPS THROUGH WEDNESDAY AFTERNOON AND
NIGHT.  WITH FRONTAL PASSAGE AT ALL AREAS BY F42 DECENT NORTHEAST
FLOW WILL PRODUCE SOME SLIGHT UPSLOPE...WHICH COMBINED WITH A
SATURATED ATMOSPHERE WILL INDUCE A THICK CLOUD DECK AND SOME
STRATIFORM TYPE PRECIPITATION.  COLD AIR...COMPARED TO THE PAST FEW
DAYS...WILL THEN SINK SOUTH OUT OF CANADA AND BRING A DRASTIC CHANGE
FOR THE CWA.  I AM A BIT HESITANT TOO DROP TEMPERATURES AS MUCH AS
GUIDANCE SUGGESTS...HOWEVER...ALL MODELS DO AGREE WITH SIMILAR
READINGS.

NUMBERS TO FOLLOW SHORTLY

CHANCE

In the hours before

Special weather statement, Sep 29, 11:57 AM CDT, 2 hours 55 minutes before
KSZ032-033-047>053-067>072-300500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1157 AM CDT TUE SEP 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON	   COWLEY	HARVEY	    MARION 	RENO
ELLSWORTH  KINGMAN	MCPHERSON   RUSSELL	SUMNER	 CHASE
HARPER	   LINCOLN 	RICE	    SALINE	BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN	   ELK	        LABETTE	    NEOSHO	WOODSON
CHAUTAUQUA GREENWOOD	MONTGOMERY  WILSON

SYNOPSIS:
A WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS NORTH CENTRAL KANSAS
LATE THIS MORNING. MOISTURE AND UNSTABLE AIR ALONG AND SOUTH OF THIS
BOUNDARY WILL TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS
CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS IN
EXCESS OF 60 MILES AN HOUR.

THESE THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX AND MOVE
EAST OR SOUTHEAST DURING THE OVERNIGHT HOURS. THUS...THE THREAT FOR
SEVERE WEATHER MAY EXTEND SOUTH INTO THE HUTCHINSON...NEWTON...
CASSODAY...YATES CENTER AND IOLA AREAS LATER TONIGHT.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING IN CENTRAL KANSAS. THERE MAY BE A NEED FOR SPOTTER
ACT6IVATION LATE TONIGHT IN NORTHERN PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS.

HYSELL
Special weather statement, Sep 29, 11:57 AM CDT, 2 hours 55 minutes before
KSZ032-033-047>053-067>072-300500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1157 AM CDT TUE SEP 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON	   COWLEY	HARVEY	    MARION 	RENO
ELLSWORTH  KINGMAN	MCPHERSON   RUSSELL	SUMNER	 CHASE
HARPER	   LINCOLN 	RICE	    SALINE	BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN	   ELK	        LABETTE	    NEOSHO	WOODSON
CHAUTAUQUA GREENWOOD	MONTGOMERY  WILSON

SYNOPSIS:
A WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS NORTH CENTRAL KANSAS
LATE THIS MORNING. MOISTURE AND UNSTABLE AIR ALONG AND SOUTH OF THIS
BOUNDARY WILL TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS
CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS IN
EXCESS OF 60 MILES AN HOUR.

THESE THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX AND MOVE
EAST OR SOUTHEAST DURING THE OVERNIGHT HOURS. THUS...THE THREAT FOR
SEVERE WEATHER MAY EXTEND SOUTH INTO THE HUTCHINSON...NEWTON...
CASSODAY...YATES CENTER AND IOLA AREAS LATER TONIGHT.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING IN CENTRAL KANSAS. THERE MAY BE A NEED FOR SPOTTER
ACT6IVATION LATE TONIGHT IN NORTHERN PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:29 PM CDTSevere Thunderstorm WarningICTBarton61 min
Sep 29, 3:22 PM CDTSevere Thunderstorm WarningICTChase53 min
Sep 29, 6:02 PM CDTSevere Thunderstorm WarningICTElk43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.